Hail, Iron
- When
- May 22, 8:33 PM CST
- Where
- Iron County, 0.55 mi E of Grover
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.481, -90.690
Scattered storms developed over southern Missouri. Some of the storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered storms developed over southern Missouri. Some of the storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 5:48 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 648 PM CDT Thu May 22 2014 .SHORT TERM: (Through Late Tonight) Issued at 335 PM CDT Thu May 22 2014 Convection continues to increase slowly over eastern KS in advance of ill-defined shortwave. Expect this activity to track E-SE into the evening hours, working across mid MO/Ozarks and then tracking into SE MO, with activity then weakening late this evening with passage of shortwave and loss of daytime heating. Have continued some low PoPs after 06z which may be a bit overdone, however models do suggest some very weak shortwave energy breaking through ridge and trickling into the area during the predawn hours. Very narrow W-E band of showers draped across northern parts of the CWA attm should dissipate heading into the early evening hours as stronger convection develops over western and central MO. Still a bit unsure of where the northern edge of this primary area of convection will set up, but for now have pretty much maintained going forecast trends and gone with chance PoPs as far north as a KMJY-KSTL-KMVN line for this. Truett .LONG TERM: (Friday through Next Thursday) Issued at 335 PM CDT Thu May 22 2014 The threat for convection on Friday should be across central and southeast MO where more favorable low level moisture and instability will exist just north of the old frontal boundary. Drier and more stable conditions will be across northeast MO and IL on the southwestern periphery of the surface ridge moving slowly southeastward through the Great Lakes region. An easterly surface flow will bring lower surface dewpoints into this area Friday night leading to cooler low temperatures which should be at or slightly below normal for late May. The chance for showers/storms will continue across central and southeast MO on Saturday as weak shortwaves move east northeastward through the region, trying to break down or weaken the mid-upper level ridge over the area. Surface winds will become southerly on Sunday bringing warmer and more humid air into the region. The models generate more qpf across MO Sunday afternoon with better low level moisture and instability across this area. The models continue to generate showers and storms across our forecast region on Memorial Day as weak shortwaves are ejected east northeastward ahead of the slow moving upper level low moving into the Plains, and breaking down the mid-upper level ridge over our area. The GFS model sags a cold front southward into our forecast area Tuesday and Tuesday night as the upper level low weakens and moves southeastward through the southern Plains. The latest ECMWF model does not appear to bring this front southward into our forecast area, but is further north with the track of the the upper level low bringing it into southwest MO by Wednesday. The ECMWF model has convection ahead of this feature as it moves it very slowly eastward through southern MO. With plenty of model uncertainty will just include chance pops for much of the area for Tuesday through Thursday. GKS && .AVIATION: (For the 00z TAFs through 00z Friday Evening) Issued at 647 PM CDT Thu May 22 2014 Area of showers and isolated thunderstorms across northern MO and west central IL is expected to weaken as it shifts to the south the next few hours. Have left the St. Louis metro TAF sites dry for now. Additional storms are expected to develop the next few hours from central into southeast Missouri, so will leave the VCTS at KCOU. MVFR conditions are possible with the heavier cores. The cold front has moved south of the area and is expected to through the period. Dry and VFR conditions are expected. Specifics for KSTL: Area of showers and scattered thunderstorms north of terminal are expected to dissipate. Otherwise dry and VFR conditions are expected next 30 hours. Britt && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 332 PM CDT THU MAY 22 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 332 PM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. THERE MAY BE A FEW STRONG STORMS...CAPABLE OF PRODUCING SMALL HAIL AND STRONG WIND GUSTS ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH WEDNESDAY ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. GKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 822 PM CDT THU MAY 22 2014 MOZ084-099-230200- IRON MO-REYNOLDS MO- 822 PM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS AND IRON COUNTIES UNTIL 900 PM CDT... AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OATES...OR 24 MILES WEST OF IRONTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OATES... BELLEVIEW... THIS STORM WILL ALSO IMPACT ELEPHANT ROCKS STATE PARK...JOHNSONS SHUT-INS STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 859 PM CDT THU MAY 22 2014 MOZ084-099-230245- IRON MO-REYNOLDS MO- 859 PM CDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REYNOLDS AND IRON COUNTIES UNTIL 945 PM CDT... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF OATES...OR 13 MILES WEST OF IRONTON...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IRONTON... GLOVER... HOGAN... PILOT KNOB... ARCADIA... THIS STORM WILL ALSO IMPACT FORT DAVIDSON HISTORIC SITE...JOHNSONS SHUT-INS STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK. BYRD
The St Louis radar (KLSX), 135 km away, was scanning. The volume nearest the first event began at 02:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522196.